Any tips for my Mum who has PMR?: Hello, My mother... - PMRGCAuk

PMRGCAuk

11,755 members21,453 posts

Any tips for my Mum who has PMR?

DianaGS
DianaGS

Hello,

My mother, who is 95 years old, says she reckons she has had PMR for about 5 years. It was under control but has recently flared up again and this has really got her down. She's on 10 mg of Pred. Any tips very welcome.

10 Replies
oldestnewest
PMRpro
PMRproAmbassador

Try a bit more pred and see if it helps - flares happen, that's the nature of the beast. They may be because the dose is reduced too far - or because the autoimmune activity of the disease increases.

Does she have any additional symptoms? Just in case - a flare in symptoms COULD be GCA hibernating. Or has she had a new supply of pred tablets recently?

DianaGS
DianaGS in reply to PMRpro

Additional symptoms are really only that she is weaker and has acute anxiety, which I presume is nothing to do with PMR and much more to do with whether she is going to be able to continue living in her own home alone.

Her dose has now been put up to 15 mg per day - and I think it is a new packet. But is that significant? Not sure I understand

Many thanks to you. I already did reply to you immediately but think I did not send correctly.

PMRpro
PMRproAmbassador in reply to DianaGS

I had been fine on a dose of pred for a while and I switched to a new supply of pred. I flared immediately. I'd had two new lots, 5mg and 2.5mg enteric coated, but instead of being in blister packs they were loose and dispensed in bottles. They were obviously from a different manufacturer. The dose made up of the new 5mg tablets was useless, the same dose made up of the old or the new 2.5mg tablets was fine.

Most pred is not brand name - it is various generic companies. The active substance, the pred, is the same, the fillers, the stuff in the tablet to be able to make it a tablet, are not and differ between companies. It is now well known and accepted by most people that patients don't always absorb them the same and it may affect the efficacy. That's all.

The anxiety may be contributed to by the pred - it can be side effect. Do speak to her GP about it if you are worried.

Hidden
Hidden in reply to PMRpro

I am pleased Pro that you explained this as I have different boxed Pred and they don't do the job the old ones did. Take them at 9pm and only last till 5pm! They are white uncoated . Thank you for that.

PMRpro
PMRproAmbassador in reply to Hidden

Good luck explaining it to your doctor!!!! They can be a bit sceptical though it applies with other drugs too (hydroxychloriquine in lupus for example, for some people Zentiva brand works, others don't)

Hidden
Hidden in reply to PMRpro

Thank you I thought I might. I have to see him tomorrow as my veins keep bursting in various places and wondering if side affect of Methotrexate. Also bloodshot left eye commom. Thank you for replying.

Thank you for that. I had no idea that the fillers could make a difference. My mother has switched to 5 mg pills but they are in blister packs. Hope they are OK.

We are planning to try and get the GP to come tomorrow to see whether he or she can give Mum something for the anxiety.

Mum does seem to be much better after some distraction (Strictly Come Dancing on TV tonight) and is absolutely determined to "make progress" by getting up and trying to get downstairs, etc. Is it always the case that people should rest? She is resting more than usual but wants to push herself to get better.

PMRpro
PMRproAmbassador in reply to DianaGS

What colour are they? If they are 5mg enteric coated they are absorbed more slowly and also achieve a lower blood level than 5mg white uncoated ones. And that may mean they don't get as good a relief of pain and stiffness.

It isn't just resting - it is pacing. Gentle movement and exercise will help the stiffness but if she tries to do too much she will get overtired and possibly her muscles will be sore aterwards which is hardly the object of the exercise.

The links in this post may help illustrate what I mean:

healthunlocked.com/pmrgcauk......

Pushing herself won't make her better, it may cause a setback. But being up and about will help as long as she is sensible. If she can manage the stairs, great. But many of us find stairs difficult, especially going up again - or does she have a stair lift?

Before I was put on pred I stomped downstairs like a toddler, one step at a time, and crawled back up on hands and knees! That was at the tender age of 52! Now, on pred, I manage stairs fine 99% of the time and consciously use the stairs to my 2nd floor flat rather than the lift. But there are people who don't, even on pred - at far younger than your mum.

DianaGS
DianaGS in reply to PMRpro

The pills are white and marked A 620 on one side and 5 on the other. They are made by Almus Pharmaceuticals. I think they probably do have some sort of coating but they dissolve quite quickly. I know this because, too late I realised that I had given my dear Mum a 5 mg pred instead of a disolvable aspirin. I could not believe it and felt so bad.

You sound amazing with your walking up the stairs to your flat. What spirit! I hope you give yourself a little treat when you get inside.

Mum is definitely taking more rest - but very disappointed with the fact that she can't be how she was before.

Many thanks again for your messages. Much appreciated.

PMRpro
PMRproAmbassador in reply to DianaGS

Got to do something to try to keep fit!!!!

You may also like...